By Shawn Radcliffe Men’s Fitness
Popping ibuprofen or aspirin before a marathon may reduce muscle pain—but it could also land you stomach cramps, intestinal bleeding or even kidney failure.
When you’re beating back pain during your next big race, keep in mind that popping a pill may do more harm than good. Painkillers could have serious side effects for endurance athletes, according to a new study published in the journal BMJ Open.
German researchers surveyed 4,000 runners who participated in the 2010 Bonn Marathon and Half-Marathon and found that pre-race painkiller use was pretty common. About half of the runners took some type of medication for pain, with 54 percent of those participants opting for over-the-counter drugs like ibuprofen and aspirin. Overall, dropping out of the race because of pain or other health problems was about the same for runners who did and didn’t use painkillers before the race.
However, any small benefit from the painkillers may be overshadowed by potentially serious side effects. Here’s what researchers found:
Runners who used painkillers were four times more likely to have symptoms like stomach cramps, bleeding in the intestines and stomach, cardiovascular problems, blood in the urine, or muscle and joint pain.
Symptoms increased as runners took larger doses of painkillers.
Nine runners who used painkillers ended up in the hospital for temporary kidney failure, gastrointestinal bleeding or a heart attack (compared to none of the runners who skipped the pain medications).
While the study doesn’t prove that painkillers were directly responsible for these side effects, the symptoms experienced by runners taking painkillers are the same as those listed on the warning labels for those medications. Researchers suspect that the stress of running a marathon exacerbates pain medication’s side effects.
More research is needed, but if you plan on taking painkillers before your next 26.2-miler, read the instructions carefully to find out how much to take and what side effects to look for. If you’re in doubt, talk to your doctor.